Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2012, 12:00 AM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2012, 12:00 AM CDT (05:00 UTC)
- Expired
- Apr 15, 2012, 12:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 5:24 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 5.2
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
467
WUUS53 KTOP 150500
SVRTOP
KSC027-041-143-150545-
/O.NEW.KTOP.SV.W.0037.120415T0500Z-120415T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1200 AM CDT SUN APR 15 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1157 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MANCHESTER...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...MANCHESTER...TALMAGE...LONGFORD...OAK HILL...
WAKEFIELD AND GREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3957 9696 3910 9696 3891 9738 3896 9738
3895 9753 3912 9756
TIME...MOT...LOC 0500Z 236DEG 32KT 3912 9738
HAIL...1.00IN
WIND...60 MPH
$$
BARJENBRUCH2 follow-up statements
494
WWUS53 KTOP 150512
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1212 AM CDT SUN APR 15 2012
KSC027-041-143-150545-
/O.CON.KTOP.SV.W.0037.000000T0000Z-120415T0545Z/
OTTAWA KS-CLAY KS-DICKINSON KS-
1212 AM CDT SUN APR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON...SOUTHEASTERN CLAY AND SOUTHEASTERN OTTAWA COUNTIES UNTIL
1245 AM CDT...
AT 1206 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LONGFORD...AND MOVING NORTHEAST AT 35 MPH. ANOTHER SEVERE STORM WAS
LOCATED NEAR NILES.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...WAKEFIELD AND GREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3957 9696 3910 9696 3891 9738 3896 9738
3895 9753 3912 9756
TIME...MOT...LOC 0512Z 236DEG 32KT 3920 9724
HAIL...1.00IN
WIND...60 MPH
$$
BARJENBRUCH493 WWUS53 KTOP 150531 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1231 AM CDT SUN APR 15 2012 KSC143-150541- /O.CAN.KTOP.SV.W.0037.000000T0000Z-120415T0545Z/ OTTAWA KS- 1231 AM CDT SUN APR 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3923 9737 3948 9696 3913 9696 3896 9737 TIME...MOT...LOC 0531Z 232DEG 43KT 3915 9725 $$ KSC027-041-150545- /O.CON.KTOP.SV.W.0037.000000T0000Z-120415T0545Z/ CLAY KS-DICKINSON KS- 1231 AM CDT SUN APR 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN DICKINSON AND SOUTHERN CLAY COUNTIES UNTIL 1245 AM CDT... AT 1230 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONGFORD... AND MOVING NORTHEAST AT 50 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. LOCATIONS IMPACTED INCLUDE... MANCHESTER AND WAKEFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 3923 9737 3948 9696 3913 9696 3896 9737 TIME...MOT...LOC 0531Z 232DEG 43KT 3915 9725 HAIL...1.25IN WIND...<50 MPH $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:32 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 14, 6:32 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 632 PM CDT SAT APR 14 2012 ...UPDATE TO AVIATION... .DISCUSSION... AN INTENSE UPPER LEVEL TROUGH OVER NORTHERN AZ WILL LIFT NORTHEAST INTO THE PLAINS TONIGHT. THUNDERSTORMS WERE ALREADY DEVELOPING ACROSS WESTERN AND NORTH CENTRAL KS EARLY THIS AFTERNOON. THE LOW-LEVEL VERTICAL WIND SHEAR AND INSTABILITY ARE FORECASTED TO INCREASE ACROSS THE CWA THIS AFTERNOON. DISCRETE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. SOME OF MORE INTENSE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LONG TRACK VIOLENT TORNADOES. THE BETTER CHANCE FOR DISCRETE SUPERCELLS WILL BE ACROSS THE WESTERN HALF OF THE CWA LATE THIS AFTERNOON AND THROUGH THE EARLY EVENING HOURS. SBCAPE IS FORECASTED TO INCREASE BETWEEN 2500-3500 J/KG BY LATE AFTERNOON. 0-1 KM SRH WILL ALSO INCREASE THROUGH THE AFTERNOON HOURS FROM AROUND 200 J/KG TO 400 J/KG BY 3Z SUN. DURING THE MID AND LATE EVENING HOURS...ISOLATED TO SCATTERED SUPERCELLS SHOULD CONGEAL INTO SEGMENTED SQUALL LINES OR A QLCS. 0-1KM SRH IS FORECASTED TO INCREASE OVER 400 J/KG AFTER 3Z ACROSS MUCH OF THE CWA. THUS...EVEN IF A QLCS DEVELOPS THERE WILL BE A GOOD CHANCE FOR EMBEDDED SUPERCELLS AND STRONG MESO-VORTICES CAPABLE OF PRODUCING TORNADOES. AS THE THE UPPER TROUGH LIFTS NORTHEAST ACROSS THE CENTRAL AND SOUTHERN PLAINS LATE TONIGHT...THE PACIFIC COLD FRONT WILL OVER TAKE THE DRYLINE AND PUSH THE SQUALL LINE EAST OF THE CWA AFTER 10Z SUN. THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS DURING THE MID MORNING HOURS ACROSS THE EASTERN CWA. SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH THROUGH THE LATE MORNING AND AFTERNOON HOURS. A WIND ADVISORY WILL PROBABLY NEED TO BE ISSUED FOR SUNDAY...DURING THE NEXT SHIFT. IN THE EXTENDED...ZONAL FLOW WILL DEVELOP ACROSS THE PLAINS NEXT WEEK. ANOTHER H5 TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY NIGHT AND FRIDAY PROVIDING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. HIGHS ON MONDAY WILL COOL INTO THE LOWER TO MID 60S AND THEN SLOWLY WARM INTO THE MID 70S BY THURSDAY. TEMPERATURES WILL COOL BACK INTO THE MID TO UPPER 60S ON FRIDAY BEHIND A COLD FRONT. OVERNIGHT LOWS WILL BE COOL INTO THE MID 30S ACROSS NORTH CENTRAL KS SUNDAY NIGHT...WITH LOWER TO MID 40S ACROSS NORTHEAST AND EAST CENTRAL KS. OTHERWISE LOW TEMPS WILL BE IN THE 40S AND LOWER 50S THROUGH THE REMAINDER OF THE WEEK. GARGAN && .AVIATION... CONFIDENCE IN SPECIFICS OF THE FORECAST IS LOW. WILL MONITOR CELL NEAR SLN...BUT TREND HAS BEEN FOR WEAKENING WITH EASTWARD PROGRESS. HARD TO RULE OUT SOME MORE LIGHT SHRA THIS EVENING...BUT APPEARS MAIN IMPACT WINDOW WILL BE IN THE 6Z-12Z WINDOW. MODERATE CONFIDENCE THAT MVFR CIGS WILL REDEVELOP BY 04Z. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 14, 8:51 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 851 PM CDT SAT APR 14 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-160200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 851 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. MULTIPLE ROUNDS OF SEVERE THUNDERSTORMS ARE LIKELY THROUGH THE NIGHT. AS THE NIGHT PROGRESSES...THE COVERAGE OF STORMS IS EXPECTED TO INCREASE. VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS...AND VIOLENT TORNADOES WILL BE POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO BE ONGOING IN FAR EASTERN KANSAS AROUND SUNRISE SUNDAY...AND WILL EXIT THE AREA PRIOR TO MIDDAY. A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL WILL REMAIN TO BE POSSIBLE IN THE MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE NIGHT.
In the hours before
Local storm report, Apr 14, 7:43 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM FUNNEL CLOUD 8 ENE MANCHESTER 39.14N 97.19W
04/14/2012 CLAY KS TRAINED SPOTTER
&&Local storm report, Apr 14, 7:44 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TORNADO 9 W TALMAGE 39.02N 97.43W
04/14/2012 OTTAWA KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS DAMAGE TO OUTBUILDINGS AND
TANKS TO GAS TRANSFER STATION, AND NUMEROUS POWER LINES
DOWN ALONG K18 HWY.
&&
BYRNELocal storm report, Apr 14, 8:04 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO 9 ENE MANCHESTER 39.14N 97.17W
04/14/2012 CLAY KS TRAINED SPOTTER
REPORT RELAYED VIA WFO PLEASANT HILL
&&Local storm report, Apr 14, 9:50 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
950 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 2 E NILES 38.97N 97.43W
04/14/2012 OTTAWA KS TRAINED SPOTTER
REPORT OF FARM DAMAGED AT 280TH AND ASPEN ROADS
&&
BYRNELocal storm report, Apr 14, 11:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM HAIL WSW MOONLIGHT 39.00N 97.10W
04/14/2012 E1.50 INCH DICKINSON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 14, 11:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL BENNINGTON 39.03N 97.59W
04/14/2012 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:24 PM CDT | Tornado Warning | TOP | Clay, Dickinson | 51 min |
| Apr 14, 8:01 PM CDT | Tornado Warning | TOP | Clay, Riley | 29 min |
| Apr 14, 8:43 PM CDT | Tornado Warning | TOP | Dickinson, Morris | 47 min |
| Apr 14, 9:22 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 38 min |
| Apr 14, 11:08 PM CDT | Tornado Warning | TOP | Dickinson | 37 min |
| Apr 14, 11:31 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 29 min |
| Apr 14, 11:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 20 min |
| Apr 14, 11:48 PM CDT | Tornado Warning | TOP | Lyon | 42 min |
| Apr 15, 12:41 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 49 min |
| Apr 15, 12:47 AM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 28 min |
| Apr 15, 12:52 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha, Pottawatomie | 38 min |
| Apr 15, 1:15 AM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 15 min |
| Apr 15, 1:30 AM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 30 min |
| Apr 15, 1:38 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 37 min |
| Apr 15, 1:51 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 34 min |
| Apr 15, 2:13 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 24 min |
| Apr 15, 3:15 AM CDT | Special Weather Statement | TOP | Wabaunsee | 15 min |
| Apr 15, 3:24 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 17 hr |
| Apr 15, 3:30 AM CDT | Special Weather Statement | TOP | Jackson, Shawnee | 30 min |
| Apr 15, 3:59 AM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Apr 15, 4:13 AM CDT | Areal Flood Warning | TOP | Nemaha | 3 hr |
| Apr 15, 4:22 AM CDT | River Flood Warning | TOP | Riley | 15 hr |
| Apr 15, 5:06 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 54 min |
| Apr 15, 7:40 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Ottawa | 2 hr |
| Apr 15, 7:53 AM CDT | River Flood Warning | TOP | Clay | 7 hr |
| Apr 15, 8:32 AM CDT | River Flood Warning | TOP | Marshall | 7 hr |
| Apr 15, 9:29 AM CDT | River Flood Warning | TOP | Cloud | 4 hr |
| Apr 15, 9:45 AM CDT | Areal Flood Warning | TOP | Clay | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.